Texas, 2023

Heat in Texas, June 29, 2023

June 29, 2023 · NWS BRO · 2 events in 2 counties and zones

The combination of hot to very hot temperatures and high humidity combined to lead to heat criteria across the eastern portion of the Rio Grande Valley and Deep South Texas to end June as a stubborn mid-level area of high pressure refused to let up. Local hospitals noted an increase in heat-related emergency room visits during June 2023 compared with the same period a year earlier, which was…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of hot to very hot temperatures and high humidity combined to lead to heat criteria across the eastern portion of the Rio Grande Valley and Deep South Texas to end June as a stubborn mid-level area of high pressure refused to let up.

Local hospitals noted an increase in heat-related emergency room visits during June 2023 compared with the same period a year earlier, which was also hot but not at the level of 2023. Percentage increases ranged from 11 to 18 percent more visits during the month of June. There was little data on direct casualties (injuries or fatalities) from the excessive heat in mid to late June, though there was one indirect death on June 25th in Cameron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 29, 11:25 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 29, 11:25 AM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1225 PM CDT Thu Jun 29 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 404 AM CDT Thu Jun 29 2023

The broad 500mb ridge parked over Louisiana will continue to provide
subsidence with hot and humid conditions today and Friday. Highs
this afternoon and Friday afternoon will range from the mid to upper
80s at the beaches, 90s near the coast, and between 100 to 106
degrees inland. Heat indices "feels like temperatures" are expected
between 104 to 110 degrees. Warm and humid tonight with overnight
lows in the upper 70s to the lower 80s. Rain-free conditions are
expected through the period.

&&

.LONG TERM...
(Friday Night through Wednesday)
Issued at 404 AM CDT Thu Jun 29 2023

Monday through Wednesday will see the return of isolated to
scattered showers and thunderstorms to Deep South Texas and the
Rio Grande Valley, as broad 500 mb troughiness develops and
persists over the Lone Star State. Until such time, broad 500 mb
high pressure will be in control over the BRO CWFA, despite the
fact that this feature, centered roughly over Louisiana, will be
steadily fading out.

With the presence of the mid-level ridge, and despite the
increased cloud cover and chance for precipitation for the new
work week, daytime high temperatures will continue at well above
normal levels. As a result, a Heat Advisory will be possible daily
for portions or all of Deep South Texas and the Rio Grande Valley.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu Jun 29 2023

VFR conditions with few to scattered low clouds in streets
(satellite) over the area. Moderate to breezy/gusty south
southeast winds. Mid-level ridging is shifting east away from the
area, opening the door for additional Gulf moisture to influence
the lower and middle RGV. This won't change conditions much in
the TAF period, however. Winds will decrease to light tonight,
but will strengthen diurnally to moderate again on Friday. Low
clouds will be a bit more prevalent during the late morning to
afternoon, becoming scattered to even broken VFR. An isolated
light shower may develop along the coast from time to time.

&&

.MARINE...
(Today through Friday)
Issued at 404 AM CDT Thu Jun 29 2023

Buoy 42020 reported south-southeast winds around 16 knots gusting
to around 18 knots with seas slightly over 3.3 feet with a period
of 6 seconds at 300 CDT/800 UTC. A slightly enhanced pressure
gradient will provide a moderate onshore flow and low to moderate
seas through the period. Small Craft Exercise Caution conditions
will be likely on the Laguna Madre this afternoon and again Friday
afternoon due to slightly stronger winds.

(Friday Night through Wednesday)
Small Craft Exercise Caution may once again be needed Saturday on
the Laguna Madre due to winds. Afterwards, generally moderate
winds and seas are expected along the Lower Texas Coast with a
modest pressure gradient in place. However, marine conditions may
become slightly adverse on Wednesday due to increasing winds and
building seas, with Small Craft Exercise Caution once again
possible.

&&

.FIRE WEATHER...
Issued at 404 AM CDT Thu Jun 29 2023

Relative humidity values are expected to fall below 30 percent
across portions of Zapata and Jim Hogg Counties briefly this
afternoon. While there is some concern for fire weather, the 20-foot
winds appear to be under the criteria for Fire Danger Statement at
this time. Fuels are drying with multiple rain-free weeks and
persistent triple digit heat, burning of any kind should be
monitored closely.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             81  94  80  95 /   0  10   0  10
HARLINGEN               78  96  77  97 /   0  10   0  10
MCALLEN                 80  99  80 101 /   0   0   0   0
RIO GRANDE CITY         79 102  79 102 /   0   0   0   0
SOUTH PADRE ISLAND      81  89  81  89 /   0  10   0   0
BAYVIEW/PORT ISABEL     80  94  80  94 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....68-McGinnis
AVIATION...54-BHM
Hazardous weather outlook, Jun 29, 2:55 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
355 AM CDT Thu Jun 29 2023

TXZ248>255-351-353>355-451-454-455-301100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
355 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat index values of 105 to 110 degrees are expected during the
afternoon hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is possible for portions or all of Deep South
Texas and the Rio Grande Valley through the period.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-301100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
355 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Cameron

When
June 29, 11:53 AM CST to 1:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on June 29th.

Heat, Brooks

When
June 29, 3:15 PM CST to 5:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 4:15 PM CDT, with 111 or higher values persisting until approximately 6:15 PM CDT on June 29th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116787, 1116786.